Hail, Scotts Bluff
- When
- June 16, 3:54 PM MST to 3:56 PM MST
- Where
- Scotts Bluff County, Lyman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.920, -104.040
Nickel to quarter size hail was observed at Lyman.
Late afternoon and evening thunderstorms produced very heavy rain, strong winds and numerous reports of large hail across central and southern portions of the western Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Late afternoon and evening thunderstorms produced very heavy rain, strong winds and numerous reports of large hail across central and southern portions of the western Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 2:33 PM MST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 333 PM MDT TUE JUN 16 2015 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 1245 PM MDT TUE JUN 16 2015 WIDESPREAD LOW STRATUS HAS GIVEN WAY TO PARTLY TO MOSTLY SUNNY SKIES ACROSS MUCH OF THE AREA THIS AFTERNOON. SURFACE CONDITIONS HAVE BEEN RESPONDING QUICKLY WITH TEMPERATURES ALREADY RISING INTO THE MID TO UPPER 70S ALONG/EAST OF THE LARAMIE RANGE. THE LOWER-LEVEL AIR MASS IS QUITE MOIST WITH DEW POINTS IN THE 55-65 F RANGE FOR MUCH OF THE AREA EAST OF THE LARAMIE RANGE. SPC MESOANALYSIS SHOWS MUCAPE VALUES ALREADY IN EXCESS OF 2000 J/KG...ALONG WITH 40-50 KT EFFECTIVE BULK SHEAR BENEATH FAIRLY STRONG H5 FLOW. MINIMAL CAPPING IN PLACE TODAY SO EXPECT STORMS TO DEVELOP BETWEEN 19-21Z...MAINLY ALONG LINGERING OUTFLOW BOUNDARIES AND LLVL CONVERGENCE ALONG A COLD FRONT PUSHING FROM NORTH TO SOUTH ACROSS THE AREA. THAT SAID...BEST COVERAGE OF CONVECTION SHOULD BE ALONG A DGW-TOR-SNY LINE. A BIT QUESTIONABLE HERE IN CHEYENNE WITH LINGERING SOUTHWESTERLY FLOW AT THE SFC. THE ENVIRONMENT IS RIPE FOR SUPERCELLS CAPABLE OF LARGE HAIL...SOME OF WHICH MAY BE VERY LARGE WITH NAM BUFKIT SOUNDINGS SHOWING CAPES NEAR 3000 J/KG OVER THE PANHANDLE IN A STRONGLY SHEARED ENVIRONMENT. MAY SEE A FEW TORNADOES TODAY WITH GOOD LLVL VEERING GIVING WAY TO 0-1 KM SHEAR AROUND 15-25 KTS. EHI VALUES ARE HOVERING AROUND 1 IN THE LOWEST KILOMETER...BUT WILL HAVE TO WATCH FOR THIS TO BE LOCALLY ENHANCED NEAR ANY PRE-EXISTING BOUNDARIES. CONVECTION WILL END FROM WEST TO EAST OVERNIGHT. EXCELLENT BOUNDARY LAYER MOISTURE AND WEAK LLVL UPSLOPE MAY CONTRIBUTE TO SOME PATCHY FOG ONCE PCPN COMES TO AN END. NAM SOUNDINGS ARE MORE BULLISH THAN THE GFS WITH LLVL SATURATION...SO AM NOT ENTIRELY CONFIDENT THAT WE WILL SEE WIDESPREAD LOW VSBYS. HEADING INTO TOMORROW AFTERNOON...A SIMILAR MESOSCALE ENVIRONMENT WILL EXIST WITH GOOD INSTABILITY AND SHEAR PROFILES FAVORABLE FOR SUPERCELLS. ANOTHER SLGT RISK FROM SPC FOR AREAS ALONG/EAST OF THE LARAMIE RANGE. TOMORROW LOOKS TO BE A LITTLE LESS WIDESPREAD THAN TODAY WITH THE MAIN FORCING MECHANISM BEING LLVL CONVERGENCE ALONG THE LARAMIE RANGE. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 333 PM MDT TUE JUN 16 2015 ANOTHER ACTIVE DAY ON THURSDAY AS LLVL CONVERGENCE ALONG A SFC PRESSURE TROF FORMING AHEAD OF APPROACHING SHORTWAVE ENERGY. THIS COMBINED WITH 1000-1500 J/KG OF PROGD SBCAPES WILL PROVIDE ANTHER ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS FOR AREAS EAST OF THE LARAMIE RANGE. LEE-SIDE SFC PRESSURE TROUGH SLIDES EAST INTO THE WRN NEBRASKA PANHANDLE FOR FRIDAY. WARM MID-LEVEL TEMPS WILL INHIBIT CONVECTION AS WELL AS TRANSLATE TO AFTERNOON HIGH TEMPERATURES THAT WILL APPROACH 90 DEGREES MOST PLACES. ANOTHER WK COLD FRONT WILL DRIFT SOUTH DURING THE DAY ON SATURDAY WHICH SHOULD AGAIN PRODUCE ISOLATED/SCATTERED AFTERNOON AND EARLY EVENING CONVECTION. HEIGHTS RISE FURTHER SUN-TUE WHICH WILL SEVERELY HAMPER CONVECTION CHANCES. SO EXPECT A TREND TOWARDS HOTTER AND DRIER CONDITIONS SUN-TUE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1230 PM MDT TUE JUN 16 2015 MAIN CONCERN FOR THIS TAF CYCLE WILL BE ANTICIPATED AFTERNOON AND EARLY EVENING THUNDERSTORMS THAT ARE EXPECTED TO IMPACT MOST OF THE TERMINALS ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THUNDERSTORMS HAVE YET TO DEVELOP ACROSS THE AREA...BUT EXPECT THEM TO DO SO BY AROUND 20Z. HAVE MAINTAINED INHERITED THUNDERSTORM TEMPO GROUPS AT MOST SITES WITH THE EXCEPTION OF KRWL AS CONFIDENCE IS HIGH ENOUGH IN THE COVERAGE TO WARRANT IT. SOME OF THIS ACTIVITY HAS THE POTENTIAL TO PRODUCE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL DISSIPATE BY AROUND SUNSET...WITH IFR/MVFR CIGS/VSBYS IN FOG/STRATUS AGAIN WEDNESDAY MORNING FOR ALL SE WYOMING/W NEBRASKA TERMINALS WITH THE EXCEPTION OF KRWL. && .FIRE WEATHER... ISSUED AT 1245 PM MDT TUE JUN 16 2015 MINIMAL FIRE WEATHER CONCERNS DUE TO RECENT WIDESPREAD RAINFALL AND GREENUP. HOWEVER...HUMIDITIES WILL CONTINUE TO FALL OVER THE NEXT FEW DAYS AS A MUCH WARMER AND DRIER WEATHER PATTERN RETURNS TO THE AREA. AFTERNOON RH VALUES WILL FALL TO BETWEEN 10 AND 15 PERCENT WEST OF THE LARAMIE RANGE ON THURSDAY AND FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...CLH LONG TERM...CAH AVIATION...CAH FIRE WEATHER...CLH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1202 PM MDT TUE JUN 16 2015 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 171815- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1202 PM MDT TUE JUN 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST WYOMING EARLY THIS AFTERNOON...AND MOVE EAST INTO THE WESTERN NEBRASKA PANHANDLE THIS EVENING. A FEW THUNDERSTORMS WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE ALSO POSSIBLE...ESPECIALLY IN THE WESTERN NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL EXIST THROUGH SATURDAY. A FEW MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EVENING. WYZ103>106-109>117-171815- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1202 PM MDT TUE JUN 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE EAST ACROSS SOUTH CENTRAL WYOMING THIS AFTERNOON. A FEW STORMS COULD BE STRONG TO SEVERE...WITH HAIL AND GUSTY WINDS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. HAMMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
358 PM MDT TUE JUN 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 13 SE GUERNSEY 42.13N 104.56W
06/16/2015 E1.00 INCH GOSHEN WY STORM CHASER
&&
RCOXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
419 PM MDT TUE JUN 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL GLENDO 42.50N 105.03W
06/16/2015 E1.75 INCH PLATTE WY TRAINED SPOTTER
&&
KCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT TUE JUN 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 N CHEYENNE 41.29N 104.79W
06/16/2015 E0.75 INCH LARAMIE WY NWS EMPLOYEE
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
425 PM MDT TUE JUN 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 3 N VETERAN 42.00N 104.35W
06/16/2015 E1.25 INCH GOSHEN WY BROADCAST MEDIA
&&
MJAMSKISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 425 PM MDT TUE JUN 16 2015 WYZ118-119-162315- CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY- 425 PM MDT TUE JUN 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 515 PM MDT... AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORTH CHEYENNE...OR 9 MILES NORTH OF CHEYENNE...MOVING EAST AT 35 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHEYENNE...BURNS...RANCHETTES...HILLSDALE AND NORTH CHEYENNE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 25 IN WYOMING NEAR MILE MARKER 15. INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 370 AND 389. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR SOUTHEASTERN WYOMING. LAT...LON 4120 10484 4136 10477 4129 10424 4104 10434 TIME...MOT...LOC 2224Z 287DEG 32KT 4128 10475 COX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT TUE JUN 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL LYMAN 41.92N 104.04W
06/16/2015 E0.88 INCH SCOTTS BLUFF NE TRAINED SPOTTER
&&
KCThe Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
22 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter size hail was observed at Lyman.
Quarter size hail was observed two miles west of Morrill.
Half dollar size hail was observed at the Wildcat Hills State Recreation Area south of Gering.
Ping pong ball size hail was reported two miles north-northeast of Henry.
Quarter size hail accumulated four inches deep.
Quarter size hail accumulated four inches deep.
Golf ball size hail was reported two miles east-northeast of Henry.
Tennis ball size hail destroyed hay bales and corn crops.
Quarter size hail accumulated two inches deep. Leaves were stripped from trees.
Quarter size hail broke windows at a residence.
Quarter size hail accumulated two inches deep. Leaves were stripped from trees.
Quarter size hail was reported at Morrill.
Golf ball size hail was reported two miles north of Morrill.
Quarter size hail was reported.
Quarter size hail accumulated two inches deep.
Quarter size hail accumulated two inches deep.
Quarter size hail accumulated two inches deep.
Ping pong ball size hail was reported one mile south of Mitchell.
Quarter size hail accumulated two inches deep.
Quarter size hail was reported two miles northwest of Scottsbluff.
Hen egg size hail was observed three miles west of Court House and Jail Rock.
Nearly two inches of rain in 30 to 45 minutes resulted in widespread flash flooding in and around Scottsbluff. There were numerous reports of more than a foot of water running over streets in Scottsbluff. Several businesses were flooded on Broadway Street. Vehicles were stranded in flood waters on 5th Avenue in Scottsbluff. County Road 15 was closed west of Scottsbluff. Standing water was reported on Highways 26 and 92.
Nearly two inches of rain in 30 to 45 minutes resulted in flash flooding. Portions of County Road 15 and trees were washed away a mile east of Mitchell. County Road 15 was closed between Mitchell and Scottsbluff. Standing water was reported on Highway 92 between Scottsbluff and Mitchell.
Quarter size hail was observed eight miles southeast of Broadwater.
Estimated wind gusts of 65 mph were observed eight miles southeast of Broadwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584170, 584171, 584172, 584173, 584175, 584181, 584174, 584176, 584182, 584183, 584184, 584185, 584186, 584187, 584188, 584189, 584190, 584191, 584192, 584193, 584194, 584197, 584198, 584195, 584196.